High Wind, Howard
- When
- September 18, 3:00 PM EST to September 19, 8:00 AM EST
- Where
- Howard forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $150,000
- Crop damage
- $10,000
- Reported by
- NEWSPAPER
On September 18, 2003, Hurricane Isabel made landfall on the North Carolina Coast. Its wind field extended for hundreds of miles from the storm's center.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
On September 18, 2003, Hurricane Isabel made landfall on the North Carolina Coast. Its wind field extended for hundreds of miles from the storm's center. As bad as it was across Maryland and Virginia, it could have been much worse. The air at the surface was relatively cool. Temperatures had been in the 60s during the day and the strongest winds came at night. Most areas saw wind gusts of 50 to 60 mph. However, wind sensors on building tops in and around DC recorded winds averaging 70 to 80 mph for an extended period of time at just a couple hundred feet off the surface. Surface winds were about half of that. The high winds gusts to 70 mph came with bands of showers that would mix down to the surface causing streaks of damage that sometimes appeared as though a tornado had moved through instead of a strong narrow ribbon of wind. Wind damage to structures was very limited. Wind damage to trees in the area was extensive and widespread. Soil moisture was high from previous rains making it easier for trees to uproot. Also, the trees were still in full canopy which acted like a sail to catch the wind. Trees fell on electrical and utility wires taking out power and phone. Trees fell on roads, cars, and homes. Allegany County was on the fringe of the storm. Higher terrain saw the most wind. Only 2,259 customers lost power during the storm and one house was damage when a tree fell on it. Carroll County had seven homes that had damage with one house losing part of its roof. In Frederick County, a State trooper was injured when a tree fell on his car in the storm and another was injured when a tree fell on him. Two homes had some damage and there were 40 road closures from trees falling on them. 28,892 customers lost power in the County. In Howard County, over 50% of the county lost power with 65,105 customers out. Five homes had major damage and another 8 had minor damages. In Montgomery County, the power was out to over 600 traffic signals. Come Saturday morning, 330 lights were still out with dense fog across the region combining to contribute to some serious accidents. Almost 240,000 customers lost power in the storm in Montgomery. The County reported 94 buildings destroyed, 23 with major damage and 32 with minor damage. In Washington County, 21,743 people lost power and 30 roads were closed due to downed trees. Hagerstown Airport reported wind gusts over 40 mph from 10 pm through 2 am with a peak gust of 52 mph at 1 am. After the storm, many injuries occurred from carbon monoxide poisoning from people improperly running generators in their houses. Other injuries were related to chain saws and the clean-up of debris. Two to four inches of rain fell across central and western Maryland. This was not enough to cause flash flooding but when added to previous rains, it was enough to bring the Potomac River out of its banks. Route 135 was closed due to river flooding in Luke. Pekin Bridge which was under construction experienced a washout. Officially, the river crested in Luke 1.7 feet below flood stage. Cumberland and Hancock crested just 4 feet below flood stage and Williamsport, 2 feet below flood stage. But flooding did occur along some stretches of the river. Minor Flooding occurred at Paw Paw where the river crested at 27.91 feet (Flood State is 25 feet) and moderate flooding occurred from Shepherdstown, WV down pass Point of Rocks, MD. At Point of Rocks, the river crested at 23.12 feet at 1:30 am on September 21. Flood stage is 16 feet. Frederick County reported three homes with moderate to major damage from flooding and two homes with minor to moderate damage. The flood waters also closed down a section of the C&O canal. The Monocacy River remained well below flood stage in Frederick. Seneca Creek saw minor flooding a Dawsonville from 9 am until 4 pm on the 19th reaching a crest less than a foot above bankful. As Seneca Creek was going down, the Potomac River was rising in Montgomery County as the flood crest moved down from Point of Rocks disrupting Ferry operations at Whites Ferry. Little Falls rose above flood stage at 7 pm on the September 21, crested at 11.33 feet (1.33 feet above flood stage) and fell back below flood stage at 9 pm that night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 18, 1:00 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 200 PM EDT THU SEP 18 2003 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT): ...TROPICAL STORM WARNING/INLAND TROPICAL STORM WIND WARNING/FLOOD WATCH REMAIN UNCHANGED... THE AFFECTS OF HURRICANE ISABEL ARE ALREADY BEGINNING...WITH A RAPID DETERIORATION EXPECTED DURING THE AFTERNOON AND EVENING HOURS. A BIG KEY ON RAINFALL AMOUNTS WILL BE HOW THE HURRICANE CONTINUES TO INTERACT WITH THE FRONTAL BOUNDARY...WHICH WAS OFF THE EAST COAST LAST EVENING. IT APPEARS THAT AS OF THIS MORNING...THE FRONT IS BEING PUSHED ONSHORE BY THE WARM ADVECTION OF ISABEL. IF THIS FRONT STALLS ACROSS THE BLUE RIDGE...THIS COULD BE A FOCUS FOR LONGER TERM TORRENTIAL RAINS WEST OF THE METRO AREA. RECENT TREND ON IR SATELLITE IMAGERY SHOWS A COOLING OF CLOUD TOPS ON THE PERIPHERY OF THE EYE. THIS WILL HAVE TO BE WATCHED AND UPDATES WILL BE PROVIDED BY THE TROPICAL PREDICTION CENTER. VAD WIND PROFILE FROM KLWX RADAR AND REGIONAL PROFILERS ARE SHOWING WINDS HAVE BACKED AND ARE INCREASING FROM 30 TO 50KTS AT 2-3KFT SINCE NOON. TORNADO POTENTIAL IS THE OTHER PROBLEM OF THE DAY. WITH THE INFLUX OF HIGHER THETA-E FROM THE SOUTHEAST...ALONG WITH THE AMOUNT OF SHEAR IN THE AMBIENT ENVIRONMENT...WILL HAVE TO WATCH ESPECIALLY AS OUTER BANDS MOVE INLAND. A TORNADO WATCH HAS ALREADY BEEN POSTED SOUTHEAST OF OUR FORECAST AREA. NOTE: THE KLWX WSR-88D IS CURRENTLY USING THE TROPICAL Z/R RELATION AND HAS BEEN SINCE YESTERDAY EVENING. ADDITIONALLY...AS OF 17Z HAVE MODIFIED SEVERAL OF THE HYDROMET AND MESO ALGORITHM ADAPTABLE PARAMETERS PER WSR-88D TROPICAL OPS PLAN...EXCEPT MODIFIED THE TVS VALUES USING LOCALLY-DEVELOPED VALUES TO BETTER CAPTURE SMALL CIRCULATIONS. PLEASE REFER TO THE TROPICAL PREDICTION CENTER FOR CURRENT TRACK INFORMATION FOR ISABEL...AND THE HURRICANE LOCAL STATEMENT (WBCHLSLWX)...FOR A LOCAL PERSPECTIVE. HTTP://WWW.NHC.NOAA.GOV HTTP://WEATHER.NOAA.GOV/LWX PLAN FOR EARLY RELEASE OF ZONES BY 2:30 PM. ROGOWSKI ...LONG TERM (SATURDAY THROUGH THURSDAY)... WEAK FRONT WILL SCOUR OUT THE MOISTURE ON SATURDAY...ALTHOUGH DRIER AIR WILL ALLOW TO AFTERNOON TEMPERATURES TO RUN A LITTLE ABOVE NORMAL THROUGH SUNDAY. MOISTURE WILL BEGIN TO RETURN ON MONDAY AS DEEPENING TROUGH AND ASSOCIATED COLD FRONT ACROSS THE MIDWEST TAP INTO ABUNDANT ATLANTIC MOISTURE LURKING OFF OF THE CAROLINAS. PRECIP CHANCES WILL AGAIN BE ON THE INCREASE STARTING MONDAY NIGHT. THE FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING WITH CLEARING AND SEASONABLE CONDITIONS BTH WEDNESDAY AND THURSDAY. GARRARD .LWX... DC...TROPICAL STORM WARNING FOR ZONE 001. MD...TROPICAL STORM WARNING FOR ZONES 006>007 011 013>018 AND TIDAL POTOMAC AND FOR MD PORTION OF CHESAPEAKE BAY...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR MDZ002>005...MDZ009>010. FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL MD ZONES. VA...TROPICAL STORM WARNING FOR ZONES 052>055 AND 057...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>051...VAZ056. FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL VA ZONES. WV...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES WVZ048>055. A FLOOD WATCH TONIGHT UNTIL 8 AM SATURDAY MORNING FOR ZONES WVZ048>055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-190900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 145 PM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THROUGH FRIDAY MORNING THE CENTER OF ISABEL IS FORECAST TO MOVE NORTH ACROSS VIRGINIA...THE EASTERN PANHANDLE OF WEST VIRGINIA...AND WESTERN MARYLAND TONIGHT AND FRIDAY MORNING. THE STORM WILL PRODUCE STRONG WINDS THIS AFTERNOON INTO FRIDAY MORNING OF 40 TO 60 MPH WITH LOCALIZED HIGHER GUSTS. A FLOOD WATCH IS IN EFFECT AREAWIDE. 6 TO 10 INCHES OF RAIN IS POSSIBLE IN THE FOOTHILLS AND MOUNTAINS BY FRIDAY AFTERNOON. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS THE STORM MOVES ACROSS THE REGION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. RDH
The national radar mosaic for the moment the first event began.
6 high wind, 3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335414, 5335415, 5335412, 5335413, 5335416, 5335411, 5335419, 5335418, 5335417.